Author(s): Rosmarin D, Gottlieb AB, Asarch A, Scheinman PL
Abstract Share this page
Abstract BACKGROUND: Occasionally, the need arises to patch-test patients while they are on immunomodulators. Little is known about how these systemic agents affect the results of patch testing. OBJECTIVE: To present data on 11 patients who underwent patch testing while under the effects of immunosuppressants. METHODS: Retrospective chart reviews were performed on 11 patients who underwent patch testing while they were taking various systemic immunosuppressants or within 48 hours of cessation of various systemic immunosuppressants. RESULTS: Patients had been taking prednisone (n = 6), cyclosporine (n = 2), combination cyclosporine and prednisone (n = 1), mycophenolate mofetil (n = 1), and infliximab (n = 1) up to 48 hours prior to and/or during patch testing. Seven patients showed at least one strong (++) or extreme (+++) patch-test reaction. Three patients had at least one weak (+) reaction. One patient showed only questionable reactions. The patient on mycophenolate was eventually retested while off immunosuppressants and showed strong clinically relevant patch-test reactions. Overall, 8 of the 11 patients reported some improvement in their dermatitis, including all the patients with strong or extreme reactions. CONCLUSION: While it is optimal for patch testing to be performed when patients are off immunosuppressants, immunosuppressive therapies should not be an absolute contraindication to patch testing.
This article was published in Dermatitis
and referenced in Journal of Microbial & Biochemical Technology